Alert archive / Idaho / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Pocatello, ID

August 17, 2004Fremont County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 17, 2004, 4:54 PM MDT for Fremont County, Idaho. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2004, 4:54 PM MDT (22:54 UTC)
Expired
Aug 17, 2004, 6:00 PM MDT
In force
66 min
Issued by
NWS Pocatello, ID
Area
Counties, with a storm outline in the text

County Fremont County, ID

The radar

The Pocatello radar (KSFX), 166 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2331 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 172256
FFWPIH
IDC043-180000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
454 PM MDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREMONT COUNTY IN IDAHO

* UNTIL 600 PM MDT

* AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS 10 MILES SOUTH OF ISLAND PARK TO
  ABOUT 13 MILES NORTH OF ASHTON. THE THUNDERSTORMS WERE SHOWING
  LITTLE MOVEMENT.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WARM
  RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4442 11178 4417 11182 4403 11105 4435 11104
      4448 11139

$$

WAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:40 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 2:40 PM MDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
240 PM MDT TUE AUG 17 2004

.DISCUSSION...
THE ABUNDANT MOISTURE IN THE OVERHEAD SUBTROPICAL AIRMASS HAS LET
LOOSE AND HAS BEEN DUMPING HEAVY RAIN ALL OVER THE MOUNTAINS IN THE
FORECAST AREA...BASED ON SPOTTER REPORTS MAINLY SOUTH CENTRAL AND
CARIBOU HIGHLANDS.  FORTUNATELY WE ADDED CARIBOU HIGHLANDS SHORTLY
AFTER NOON TO THE LIST OF AFFECTED AREAS.  WILL CONTINUE FLASH FLOOD
WATCH AND PROVIDE UPDATE STATEMENT.

OTHERWISE...SLOW MOVING LOW WILL CONTINUE SHOWERS AND THUNDERSTORMS
WED AND WED NIGHT.  MORNING PRODUCT SUITES ARE MUCH SLOWER IN
PUSHING THIS LOW OUT OF IDAHO.  SO HAVE UPPED POPS FOR ENTIRE AREA
FOR THE FIRST 4 PERIODS OF THE FORECAST.  EXPECT THUNDERSTORMS TO
CONTINUE AS WELL.  THE INCREASED POPS AND CLOUDS MEAN COOLER
TEMPERATURES AND SO HAVE REDUCED THESE AS WELL DURING THE EARLY PART
OF THE FORECAST.

FOR THE 3 TO 7 DAY PERIOD...VERY LITTLE MODEL RUN-TO-RUN
CONSISTENCY...AND NCEP CURRENTLY FAVORS ENSEMBLE RUN AND EURO-MODELS
RATHER THAN THE OPERATIONAL GFSX/MRF. BASICALLY IT LOOKS WETTER BUT
IS DIFFICULT TO SAY IF IT IS RIGHT AT THIS POINT. HAVE COOLED
TEMPERATURES AND RE-GRIDDED WINDS...BUT HAVENT BEEN ABLE TO
ACCOMPLISH MUCH ELSE FOR THIS PERIOD.

&&

.PIH WATCHES/WARNING/ADVISORIES...A FLOOD WATCH FOR FLASH FLOODING
HAS BEEN ISSUED FOR PORTIONS OF THE POCATELLO COUNTY WARNING AND
FORECAST AREA.  SEE THE FLOOD WATCH BULLETIN FOR FURTHER DETAILS.
&&

JAM
Hazardous weather outlook, Aug 17, 12:10 PM MDT, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1210 PM MDT TUE AUG 17 2004

IDZ017-019>021-181200-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-1000 AM MDT TUE AUG
17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

IDZ018-022-023-031-032-181200-
BIG AND LITTLE WOOD RIVER REGION-SAWTOOTH MOUNTAINS-LOST
RIVER/PAHSIMEROI-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
1000 AM MDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
VERY HEAVY RAINSHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE CENTRAL
IDAHO MOUNTAINS AND SOUTH CENTRAL HIGHLANDS THIS AFTERNOON AND
EVENING UNTIL 10 PM.  THESE SLOW MOVING SHOWERS AND STORMS MAY
CREATE CONDITIONS SUITABLE FOR FLASH FLOODING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 1:45 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
145 PM MDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLASH FLOOD      3 W INKOM               42.80N 112.31W
08/17/2004                   BANNOCK            ID   PUBLIC

            WATER FLOWING OVER LAWN FROM CULVERTS.

0110 PM     FLASH FLOOD      2 W INKOM               42.80N 112.29W
08/17/2004                   BANNOCK            ID   TRAINED SPOTTER

            1.25 INCHES OF RAIN FROM STORM IN LESS THAN 45 MINUTES.
            DOT PORT OF ENTRY

&&

DP
Local storm report, Aug 17, 4:53 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
453 PM MDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      BONE                    43.32N 111.80W
08/17/2004                   BONNEVILLE         ID   CO-OP OBSERVER

            0.34 INCHES OF RAIN HAS FALLEN SO FAR. STILL RAINING AT
            LOCATION.

0215 PM     FLASH FLOOD      1 E MALTA               42.31N 113.35W
08/17/2004                   CASSIA             ID   CO-OP OBSERVER

            0.75 INCHES OF RAIN IN 45 MINUTES.

0215 PM     FLASH FLOOD      15 NW IDAHOME           42.57N 113.59W
08/17/2004                   CASSIA             ID   DEPT OF HIGHWAYS

            HEAVY RAIN WITH WATER STANDING IN PARKING LOT.

&&

DP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:43 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou92 min
Aug 17, 4:43 PM MDTFlash Flood WarningPIHBlaine62 min

Nearby

Flash Flood Warnings in Idaho, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.